Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Salt Lake City, UT

December 16, 20167 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 16, 2016, 12:20 PM MST for 7 counties in Utah. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2016, 12:20 PM MST (19:20 UTC)
Expired
Dec 16, 2016, 1:00 PM MST
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Morgan County, UT, Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 129 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 12:30 PM MSTTSTM WND GST 593 Ne Sundance, UTUS-189 AT DEER CREEK
Dec 16, 12:55 PM MSTTSTM WND GST 692 Sse Alpine, UTPLEASANT GROVE RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS55 KSLC 161920
SVRSLC
UTC023-029-035-043-045-049-051-162000-
/O.NEW.KSLC.SV.W.0065.161216T1920Z-161216T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1220 PM MST FRI DEC 16 2016

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Utah County in Utah...
  Southeastern Tooele County in Utah...
  Eastern Salt Lake County in Utah...
  Northeastern Juab County in Utah...
  South central Morgan County in Utah...
  Northwestern Wasatch County in Utah...
  Southwestern Summit County in Utah...

* Until 100 PM MST

* At 1218 PM MST, Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 60
  mph. These storms were located along a line extending from near
  Summit Park to 25 miles northwest of Delta, and moving southeast
  at 35 mph.

* Locations impacted include...
  Provo, Sandy, Murray, Payson, Park City, Nephi, Heber City, Orem,
  Lehi, Draper, Riverton, Spanish Fork, Pleasant Grove, Springville.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

These storms have a history of producing wind damage. This is a VERY
DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
 
&&

LAT...LON 4068 11115 3989 11155 3957 11206 3957 11299
      4097 11160
TIME...MOT...LOC 1918Z 304DEG 28KT 4084 11149 3964 11287 

$$

mconger
1 follow-up statement
442 
WWUS55 KSLC 161958
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1258 PM MST FRI DEC 16 2016

UTC023-029-035-043-045-049-051-162005-
/O.EXP.KSLC.SV.W.0065.000000T0000Z-161216T2000Z/
Utah UT-Tooele UT-Salt Lake UT-Juab UT-Morgan UT-Wasatch UT-
Summit UT-
1258 PM MST FRI DEC 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR UTAH...SOUTHEASTERN TOOELE...
EASTERN SALT LAKE...NORTHEASTERN JUAB...SOUTH CENTRAL MORGAN...
NORTHWESTERN WASATCH AND SOUTHWESTERN SUMMIT COUNTIES WILL EXPIRE AT
100 PM MST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with any lingering thunderstorms.

LAT...LON 4068 11115 3989 11155 3957 11206 3957 11299
      4097 11160
TIME...MOT...LOC 1955Z 304DEG 28KT 4071 11124 3951 11262 

$$

mconger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 10:31 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 16, 10:31 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 AM MST Fri Dec 16 2016

.SYNOPSIS...A Pacific storm will cross the region today and
tonight then shift off to the east on Saturday. A cold airmass
will remain entrenched across the region into early next week.

&&

.DISCUSSION...A large upper trof remains over the Great Basin
this morning with a cold front just moving into nwrn UT at this
time. The bulk of the precip associated with the moist initial
portion of this trof is shifting east out of the CWA and it has
tapered off in most areas as of mid morning.

Expect a decent band of convective precip with the cold front as
it crosses the CWA late this morning thru the aftn and into this
eve but it does not look like it lasts more than a couple hours or
so at any given location. Precip should change over to snow down
to the valley floors behind the front but it will not last long
enough to have much impact at those elevations. Higher up expect a
good plastering of intense snow as the front passes. Existing
winter weather highlights for the mtns and WY will remain in place
for the snow along the cold front.

Hi res models show a loosely organized lake band forming off the
Great Salt Lake this eve with the primary target zone western
Salt Lake/ern Tooele/nrn UT Counties. Do not plan on any winter
weather highlights for this but they may end up being needed if
the band persists in one location for more than a couple of hours.

Models also indicate snow lingers along the I-15 corridor south of
about Nephi past midnight and that area may end up needing a
highlight as well. Plan to coordinate with partners around midday
and will make highlight decisions after that.

Winds are generally gusting into the 40s across the western
valleys and are forecast to ramp up somewhat ahead of the front
later this morning. Post frontal winds will be strong for a time
across the Salt Flats. Expect a similar response this afternoon
across the sern valleys as the front moves south thru the CWA.
Will leave existing wind highlights unchanged.

The threat of heavy rain has ended across swrn UT for now.
Guidance is indicating pre frontal convective development to occur
in these areas starting around midday lasting into early eve until
the front passes. Don't think these cells will be capable of heavy
enough precip to generate significant flash flooding but isolated
pockets of heavy runoff are still possible and will leave the
Flash Flood Watch up for now.

Any lingering precip should end fairly quickly by sunrise Sat with
cold airmass in place not allowing max temps to even reach the
30s across the western valleys on Sat.

Updated earlier to lower morning pops most areas and adjust
afternoon coverage somewhat.

&&

.AVIATION...At the SLC terminal...VFR conditions will prevail
during the morning with cigs around 7000 feet AGL in a break in
precipitation. A cold front will cross the terminal between 19Z
and 20Z, causing conditions to deteriorate to IFR for one to two
hours in a mix of rain and snow. VFR conditions are expected to
return behind the band of snow. Gusty southerly winds will shift
to the northwest behind the boundary.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 10 PM MST this evening for UTZ013-020-
     021.

     Flash Flood Watch through this evening for UTZ019-020-518.

     Winter Storm Warning until 4 AM MST Saturday for UTZ007>010-517-
     518.

     Wind Advisory until 10 PM MST this evening for UTZ005.

     High Wind Warning until 4 PM MST this afternoon for UTZ015-016.

     Wind Advisory until 10 PM MST this evening for UTZ019.

WY...Winter Weather Advisory until 4 AM MST Saturday for WYZ021.

&&

Wilensky/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 16, 5:40 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MST FRI DEC 16 2016

UTZ001>016-019>021-517-518-WYZ021-171245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA ABOVE 8000
FEET EARLY TODAY. THIS WILL IMPACT TRAVEL ALONG THE HIGHER
ELEVATION ROADWAYS SUCH AS BOULDER SUMMIT...SKYLINE DRIVE AND WOLF
CREEK PASS. THE PASSES ON MOST MAJOR ROUTES THROUGH THE MOUNTAINS
WILL STAY JUST WET. BY AFTERNOON, SNOW LEVELS WILL LOWER TO
VALLEY FLOORS BEHIND A STRONG COLD FRONT. TRAVEL IMPACTS COULD
DEVELOP IN THE WESTERN VALLEYS TONIGHT. THE PRIMARY IMPACTS WILL
BE POSSIBLE SOUTH OF THE GREAT SALT LAKE AND ALONG THE I-15
CORRIDOR FROM CEDAR CITY NORTH TO THE IDAHO BORDER.

STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS SOUTHERN PORTIONS OF
THE OUTLOOK AREA TODAY BUT WILL DIMINISH LATE IN THE AFTERNOON.

NORMALLY DRY WASHES ACROSS PORTIONS OF THE FAR SOUTHERN OUTLOOK
AREA ARE EXPECTED TO BEGIN FLOWING DURING A PERIOD OF HEAVY RAIN
THIS MORNING. MAINSTEM RIVERS ACROSS THE AREA ARE EXPECTED TO
RISE MODESTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT THREAT OF RAIN AND SNOW FOR THE OUTLOOK AREA LOOKS TO BE
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 11:20 AM MSTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Tooele, Utah and 1 more25 min
Dec 16, 11:40 AM MSTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit, Tooele, Utah and 2 more35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.